Arkansas, 2024Tornado and Hail in Arkansas, May 7 to 8, 2024
May 7 to 8, 2024 · NWS LZK · 9 events in 5 counties and zones
An active weather pattern continued into the 8th, much like the 3rd-7th, with rounds of showers and thunderstorms moving into Arkansas from the west and northwest. One noteworthy storm, a supercell thunderstorm, developed and produced a tornado just south of Hot Springs early on the morning on the 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active weather pattern continued into the 8th, much like the 3rd-7th, with rounds of showers and thunderstorms moving into Arkansas from the west and northwest. One noteworthy storm, a supercell thunderstorm, developed and produced a tornado just south of Hot Springs early on the morning on the 8th. This tornado impacted some locations on and near Lake Hamilton. Later in time, this supercell went on to produce large hail for locations further east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 11:07 PM CST, 23 minutes earlier.
Area forecast discussion, May 7, 11:07 PM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1207 AM CDT Wed May 8 2024
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 239 PM CDT Tue May 7 2024
Main concern for this forecast period, is severe thunderstorm/heavy
rain potential for Wednesday afternoon and evening.
19z subjective surface analysis reveals a weak nearly stationary
boundary along the I-40 corridor. this feature will move northward
overnight. A few convective cells are possible during the overnight
hours, as an increasing low level jet supporting a warm air
advection pattern acts to force a corresponding convective response.
A cold front will approach the state on Wednesday. and is expected
to force convection, some some severe. Convective inhibition will be
weak at the start of the day, and may allow for some activity early
in the day.
The strongest cells will develop and progress eastward during the
mid afternoon and early evening period. Several CAM runs continue
to indicate the upscale formation of a QLCS during the late
afternoon hours. All possible severe phenomena will be possible with
the strongest storms. A strong signal for large hail is indicated
by a number of forecast parameters.
Widely scattered activity is expected on Thursday, across mainly
southern sections, supported by the exiting frontal boundary. The
intensity of this activity will be much weaker.
&&
.LONG TERM...
(Thursday Night through next Tuesday)
Issued at 239 PM CDT Tue May 7 2024
Long term starts with a cold front to the south of the state which
will keep rain chances in the forecast...mainly across the southern
portions of the state. By Friday morning, winds aloft will become
more northwesterly and finally push the front away from the state
which will allow surface High pressure to build into the region.
This will lead to a prolonged stretch of dry weather through much of
the weekend. High temperatures will be in the lower to mid 80's with
lows in the 50's and 60's.
Rain chances will return to the forecast towards the end of Mother's
Day as High pressure departs to the east and a storm system
approaches from the west.
&&
.AVIATION...
(06Z TAFS)
Issued at 1204 AM CDT Wed May 8 2024
Expect primarily VFR conditions overnight for sites that will
remain dry. However...central sections will see convection
continuing to develop for the early morning hrs...with MVFR or
lower conditions expected. Expect this activity to move out of
these areas by after sunrise...with mainly dry conditions expected
into the afternoon hrs. More convection will develop by mid/late
afternoon across WRN/NWRN sections...dropping SE into the evening
hrs Thu.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 62 82 55 73 / 80 10 10 0
Camden AR 67 86 58 78 / 60 20 30 0
Harrison AR 54 76 51 70 / 70 10 0 0
Hot Springs AR 63 84 57 76 / 80 20 20 0
Little Rock AR 67 84 59 76 / 70 10 10 0
Monticello AR 69 87 62 77 / 50 20 30 0
Mount Ida AR 62 84 56 76 / 80 20 10 0
Mountain Home AR 55 78 52 72 / 60 0 0 0
Newport AR 63 82 56 72 / 80 10 10 0
Pine Bluff AR 68 84 60 74 / 60 10 20 0
Russellville AR 60 84 55 76 / 70 10 10 0
Searcy AR 63 83 56 73 / 90 10 10 0
Stuttgart AR 67 83 60 72 / 70 10 20 0
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...55
LONG TERM....65
AVIATION...62
Hazardous weather outlook, May 7, 1:50 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
250 PM CDT Tue May 7 2024
ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-081000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
250 PM CDT Tue May 7 2024
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
A strong thunderstorms will be possible overnight, supported by a
strong low level jet. Frequent lightning, and heavy rainfall will be
possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Chances for severe weather will increase Wednesday afternoon into
Wednesday night with all modes of severe weather possible, including
very large hail, damaging winds, and isolated tornadoes. Locally
heavy downpours may lead to spotty flash flooding.
Scattered showers and isolated thunderstorms will linger on Thursday
across the southern half Arkansas before cooler, drier, and more
seasonal air returns Friday into the weekend.
.Spotter Information Statement...
Spotter activation may be needed Wednesday afternoon and evening.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, May 7, 11:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1203 AM CDT Wed May 8 2024
ARZ042-054-141-080545-
Hot Spring AR-Garland AR-Central and Eastern Montgomery County AR-
1203 AM CDT Wed May 8 2024
...A strong thunderstorm will impact portions of Garland, west
central Hot Spring and east central Montgomery Counties through 1245
AM CDT
...
At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or 15 miles west of Hot Springs, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hot Springs... Hot Springs Village...
Mountain Pine... Hot Springs Memorial Field...
Meyers... Lake Ouachita State Park...
Lofton... Rockwell...
Hot Springs National Park... Jessieville...
Oaklawn Racetrack... Bonnerdale...
Crystal Springs Landing... Sunshine...
Mountain Valley... Royal...
Lena Landing Rec Area... Gulpha Gorge...
Hamilton... Pettyview...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3477 9320 3477 9316 3453 9287 3431 9335
3434 9336 3434 9339 3444 9351
TIME...MOT...LOC 0502Z 230DEG 28KT 3444 9331
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
62Event by event
6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Garland
- When
- May 7, 11:30 PM CST to 11:56 PM CST
- Where
- Garland County, 1.67 mi WSW of Pettyview to 0.97 mi S of Lakeside
- Rating
- EF2
- Path length
- 12.2 mi
- Path width
- 600 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.393, -93.198
The Lake Hamilton Tornado began near the intersection of Amity and Orbit |Roads several miles west of Lake Hamilton, just to the north of |the Garland and Hot Spring County line. Near and just south of |Amity road, the tornado moved east-northeast producing primarily |tree damage with sporadic damage to outbuildings through Thunder |Road. Near Thunder Road, the tornado damaged several mobile homes,|overturning one, and pushing several off of their blocks. As the |tornado continued its east-northeast track, it began to damage |more buildings, some commercial, industrial, and residential as it|moved towards Central Ave in the Lake Hamilton area. Most of the |damage to buildings was done to siding, doors, windows, and roofs.|The tornado moved over the lake, damaging some of the floating |docks and continued on alternatively over water and hitting |structures on the many peninsulas that jut out into the lake. A |couple of large condos on the lakefront sustained the most severe |damage, removing large portions of the roofing structure amongst |other damage. Many houses were severely damaged by large trees |falling onto the homes. Many roofs were damaged by tornado winds |directly. On the east side of the lake, another community was |damaged by the tornado until the tornado moved east, crossing |Shady Grove Road, where no more damage was found. This tornado |was rated an EF2 with maximum estimated winds up to 120 mph.
Hail, Garland
- When
- May 7, 11:52 PM CST
- Where
- Garland County, 0.9 mi NE of Hot Spgs
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 34.510, -93.040
Hen egg sized hail fell in the city of Hot Springs.
Thunderstorm Wind, Pulaski
- When
- May 8, 1:21 AM CST
- Where
- Pulaski County, 1.49 mi NNE of Crystal Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.710, -92.440
A large tree was blown over on Colonel Glenn Road by the Humane Society near Alpine.
Hail, Pulaski
- When
- May 8, 1:22 AM CST
- Where
- Pulaski County, 1.33 mi ESE of Shady Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.760, -92.450
Penny-sized hail fell in the vicinity of Rock Creek.
Hail, Pulaski
- When
- May 8, 1:27 AM CST
- Where
- Pulaski County, 0.89 mi NE of Halstead
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.730, -92.390
Half-dollar sized hail fell in the neighborhood of Kensington Place in southwestern Little Rock.
Thunderstorm Wind, Pulaski
- When
- May 8, 1:38 AM CST
- Where
- Pulaski County, 0.57 mi W of (Lit)little Rock Ada
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.730, -92.240
The ASOS at Adams Field/Clinton National Airport in Little Rock measured a wind gust of 60 mph.
Hail, Lonoke
- When
- May 8, 2:18 AM CST
- Where
- Lonoke County, 1.14 mi E of Blakemore
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.600, -91.880
Ping-pong ball sized hail fell in the town of Blakemore.
Hail, Arkansas
- When
- May 8, 3:14 AM CST
- Where
- Arkansas County, 1.38 mi N of Stuttgart
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.520, -91.550
Quarter-sized hail fell in the community of Stuttgart.
Hail, Marion
- When
- May 8, 7:45 PM CST
- Where
- Marion County, 0.89 mi NE of Dodd City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.330, -92.790
Quarter-sized hail fell in the town of Dodd City.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, May 7, 202412 injured · $51 million · EF2 · 5 events
- Tornadoes and Flash Flooding in Ohio, May 7 to 8, 2024$2.6 million · EF2 · 37 events
- Tornadoes and Hail in Arkansas, May 7, 2024$789,000 · EF2 · 29 events
- Tornadoes and Hail in Michigan, May 7, 20241 injured · $627,000 · EF2 · 15 events
- Tornadoes and Damaging Winds in Ohio, May 7 to 8, 2024$565,000 · EF2 · 9 events
- Tornado and Hail in Indiana, May 7, 2024$1.1 million · 3.5 in hail · 42 events
- Tornadoes and Flooding in Wisconsin, May 7, 2024$237,000 · EF1 · 50 events
- Tornadoes and Hail in Indiana, May 7, 2024$220,000 · EF1 · 26 events
- Tornadoes in Ohio, May 7, 2024$210,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Indiana, May 7 to 8, 2024$91,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Missouri, May 7, 2024$60,000 · EF1 · 13 events
- Hail in Iowa, May 7, 2024$300,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181993, 1179252, 1179254, 1179255, 1179253, 1179256, 1179257, 1179258, 1179259.